Advertisement

Arithmetic Progressions and Tic-Tac-Toe Games

  • József Beck
Part of the Developments in Mathematics book series (DEVM, volume 16)

Abstract

This paper is partly an overview of the subject (see Sections 1–4), in fact, as far as I know, the first attempt to do that, and partly an ordinary research paper containing proofs for new results (Sections 5–8). I use many different sources; to make the reader’s life easier, I decided to keep the paper (more-or-less) self-contained - this explains the considerable length.

Keywords

Arithmetic progression probabilistic method derandomization strategy 

2000 Mathematics subject classification

91A24 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alon, N., Spencer, J.: The Probabilistic Method. Academic Press, New York (1992)zbMATHGoogle Scholar
  2. 2.
    Baumgartner, J., Galvin, F., Laver, R., McKenzie, R.: Game theoretic versions of partition relations. In: Hajnal, A., Rado, R., Sós, V. T. (eds.) Infinite and Finite Sets. Colloq. Math. Soc. János Bolyai, vol. 10, pp. 131–135. North-Holland, Amsterdam (1973)Google Scholar
  3. 3.
    Beck, J.: On positional games. J. Comb. Theory, Ser. A 30, 117–133 (1981)zbMATHCrossRefGoogle Scholar
  4. 4.
    Beck, J.: Van der Waerden and Ramsey type games. Combinatorica 2, 103–116 (1981)CrossRefGoogle Scholar
  5. 5.
    Beck, J.: An algorithmic approach to the Lovász Local Lemma. I. Random Struct. Algorithms 2, 343–365 (1991)zbMATHCrossRefGoogle Scholar
  6. 6.
    Beck, J.: Positional games and the second moment method. Combinatorica 22, 169–216 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Berlekamp, E.R.: A construction for partitions which avoid long arithmetic progressions. Can. Math. Bull. 11, 409–414 (1968)zbMATHMathSciNetGoogle Scholar
  8. 8.
    Berlekamp, E.R., Conway, J.H., Guy, R.K.: Winning Ways, vol. I and II. Academic Press, London (1982)zbMATHGoogle Scholar
  9. 9.
    Erdős, P.: Some remarks on the theory of graphs. Bull. Am. Math. Soc. 53, 292–294 (1947)CrossRefGoogle Scholar
  10. 10.
    Erdős, P.: On a combinatorial problem, I. Nordisk Mat. Tidskr. 11, 5–10 (1963)MathSciNetGoogle Scholar
  11. 11.
    Erdős, P., Lovász, L.: Problems and results on 3-chromatic hypergraphs and some related questions. In: Hajnal, A., Rado, R., Sós, V. T. (eds.) Infinite and Finite Sets. Colloq. Math. Soc. Janos Bolyai, vol. 10, pp. 609–627. North-Holland, Amsterdam (1975)Google Scholar
  12. 12.
    Erdős, P., Selfridge, J.: On a combinatorial game. J. Comb. Theory Sen A 14, 298–301 (1973)CrossRefGoogle Scholar
  13. 13.
    Golomb, S.W., Hales, A.W.: Hypercube tic-tac-toe. In: Nowakowski, R. J. (ed.) More on Games of No Chance. Math. Sci. Res. Inst. Publ., vol. 42, pp. 167–182. Cambridge University Press, Cambridge (2002)Google Scholar
  14. 14.
    Gowers, T.: A new proof of Szemerédi’s theorem. Geom. Funct. Anal, 11, 465–588 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Graham, R.L., Rothschild, B.L., Spencer, J.H.: Ramsey Theory. Wiley-Interscience Series in Discrete Mathematics. Wiley, New York (1980)zbMATHGoogle Scholar
  16. 16.
    Hales, A.W, Jewett, R.I.: On regularity and positional games. Trans. Am. Math. Soc. 106, 222–229 (1963)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Patashnik, O.: Qubic: 4 x 4 x 4 tic-tac-toe. Math. Mag. 53, 202–216 (1980)zbMATHMathSciNetGoogle Scholar
  18. 18.
    Schmidt, W.M.: Two combinatorial theorems on arithmetic progressions. Duke Math. J. 29, 129–140 (1962)zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Shelah, S.: Primitive recursive bounds for van der Waerden numbers. J. Am. Math. Soc. 1, 683–697 (1988)zbMATHCrossRefGoogle Scholar
  20. 20.
    van der Waerden, B.L.: Beweis einer Baudetschen Vermutung. Nieu Arch. Wiskd. 15, 212–216 (1927)Google Scholar
  21. 21.
    Zermelo, E.: Über eine Anwendung der Mengenlehre und der Theorie des Schachspiels. In: Proceedings of the Fifth International Congress of Mathematicians, vol. 2, pp. 501–504. Cambridge University Press, Cambridge (1913)Google Scholar

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  • József Beck
    • 1
  1. 1.Department of MathematicsRutgers UniversityNew BrunswickUSA

Personalised recommendations